Narrow Results Clear All
- Communication Improvement 6
- Education and Training 12
- Error Reporting and Analysis 6
- Human Factors Engineering 6
- Legal and Policy Approaches 3
- Quality Improvement Strategies 5
- Research Directions 1
- Technologic Approaches 3
- Device-related Complications 7
- Diagnostic Errors 1
- Medical Complications 2
- Medication Errors/Preventable Adverse Drug Events 14
- Surgical Complications 3
Search results for "Press Release/Announcement"
- Press Release/Announcement
FDA identifies harm reported from sudden discontinuation of opioid pain medicines and requires label changes to guide prescribers on gradual, individualized tapering.
Silver Spring, MD: US Food and Drug Administration; April 9, 2019.
Efforts to address the opioid epidemic range from regulation to changes in pain management. This safety announcement raises awareness of potential harms associated with rapidly decreasing the dose of or discontinuing opioids for patients who may be physically dependent on the medication. It also announces a requirement regarding changes to prescribing information for opioids to provide expanded guidance on how to safely taper doses. Health care providers should discuss tapering plans with patients and provide ongoing monitoring and support.
US Food and Drug Administration. March 8, 2019.
Errors of commission during complex procedures can contribute to patient harm. Drawing from an analysis of medical device reports submitted to the Food and Drug Administration, this announcement seeks to raise awareness of common adverse events associated with surgical staplers and implantable staples. User-related problems include opening of the staple line, misapplied staples, and staple gun difficulties. Recommendations include ensuring availability of various staple sizes and avoiding use of staples on large blood vessels.
FDA Safety Communication: caution when using robotically-assisted surgical devices in women's health including mastectomy and other cancer-related surgeries.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 28, 2019.
This announcement seeks to raise awareness of the potential risks associated with the use of robotic-assisted surgical devices in mastectomies or cancer-related care. Recommendations for patients who may seek to have robotically assisted surgery include asking about their surgeon's experience with these procedures and discussing benefits, risks, and alternatives regarding available treatment options with their health care provider. Suggestions for health care providers include completing specialized training on procedures they perform. A WebM&M commentary described the challenges and benefits associated with robotic surgery.
FDA Safety Communication: use caution with implanted pumps for intrathecal administration of medicines for pain management.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 14, 2018.
This safety announcement raises awareness of pump failures, dosing errors, and other potential safety issues associated with implanted pumps. Recommendations to enhance safety include review of medication labeling to select appropriate medicines and concentrations as well as open discussions with patients about risks associated with pump and medication options.
Palo Alto, CA: Gordon and Betty Moore Foundation; November 1, 2018.
Missed or delayed diagnoses lead to delays in care and significant preventable harm for patients. Despite an increasing focus on diagnostic error, accurate measurement and implementation of effective strategies for mitigating its adverse effects remain challenging. The Gordon and Betty Moore Foundation recently announced a new $85 million initiative focused on diagnostic excellence that takes into account health care costs, timeliness, and individual patient needs. This initiative will focus on three clinical areas including cancer, infections, and cardiovascular events. Through this funding, the foundation hopes to stimulate novel approaches to measuring diagnostic performance and plans to assess the effectiveness of new technologies in improving the diagnostic process. A PSNet perspective highlighted ongoing challenges related to diagnostic error.
Drug Enforcement Administration. April 28, 2018.
Removing unused medications from the home can help prevent accidental exposure to unneeded medications and limit their availability for misuse. This annual program provides patients with an opportunity to discard medications safely. The sponsors also provide education to highlight the importance of appropriate disposal of unused prescription drugs as a medication safety activity.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. October 12, 2017.
Care devices that enable patients to administer medicines at home can have unintended consequences. This alert raises awareness of hazards related to insulin pen misuse and offers recommendations to reduce risks, such as training patients to properly use pen needles and engaging community pharmacists in verifying that patients understand appropriate administration techniques.
Oakbrook, IL: Joint Commission; March 4, 2015.
The Eisenberg Award honors individuals and organizations who have made vital accomplishments in improving patient safety and quality. The 2014 honorees are Mark L. Graber, MD, the American College of Surgeons National Surgical Quality Improvement Program, and North Shore-LIJ Health System in New York. The awards were presented at the National Quality Forum's annual conference on March 23, 2015, in Washington, DC.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 25, 2015.
The practice of using multi-dose insulin pens, meant for single patient use only, among multiple patients has been linked to health care–associated infections. This announcement outlines federal labeling requirements to raise awareness of the risks associated with this practice to prevent misuse of the devices.
Rockville, MD: US Food and Drug Administration; 2013.
To protect children and pets from accidental exposure to prescription medications, this consumer alert outlines the dangers of inappropriate storage and disposal of medication skin patches.
FDA requiring color changes to Duragesic (fentanyl) pain patches to aid safety―emphasizing that accidental exposure to used patches can cause death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 23, 2013.
This announcement explains a label change to a medication patch intended to reduce risk of accidental exposure.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; December 6, 2012.
Serious adverse events from accidental ingestion by children of over-the-counter eye drops and nasal sprays.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 25, 2012.
This announcement raises awareness of risks associated with children accidentally ingesting over-the-counter eye drops and nasal sprays.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; June 13, 2011.
This notice raises awareness of a two look-alike/sound-alike drugs, one an antipsychotic medication and the other a dopamine agonist.
Hydrocodone bitartrate and acetaminophen tablets, phenobarbital tablets by Qualitest: recall—incorrect package labeling.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 7, 2011.
This announcement reports the recall of two products that may have been mislabeled.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; June 15, 2010.
This announcement cautions providers and parents about the potential for giving infants an overdose of vitamin D and describes how to avoid such errors.
MedWatch Safety Alert. Rockville, MD: US Food and Drug Administration; February 17, 2010.
This announcement alerts consumers and health care professionals to dangers associated with name confusion on a widely used over-the-counter medicine.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 21, 2009.
This announcement reports on potential for falsely elevated glucose readings in patients taking parenteral maltose, parenteral galactose, or oral xylose and provides a list of products that may interfere with glucose monitoring.
Information for healthcare professionals: risk of transmission of blood-borne pathogens from shared use of insulin pens.
FDA Alert [US Food and Drug Administration Web site]. March 19, 2009.
This announcement alerts clinicians and patients that insulin pens and insulin cartridges are never to be used on more than one patient.
FDA Public Health Advisory [US Food and Drug Administration Web site]. March 11, 2008.
This announcement alerts parents and health care professionals about the potentially fatal dangers of Tussionex Pennkinetic Extended-Release Suspension, a prescription cough medicine that should not be used in children younger than 6 years.